Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 299, NWS North Platte, NE

July 14, 2008Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 14, 2008, 6:59 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2008, 6:59 PM CDT (23:59 UTC)
Expired
Jul 14, 2008, 7:30 PM CDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Frontier County, NE, Lincoln County, NE

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:00 PM CDTTSTM WND GST 608 Se Brady, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:57 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-615 J/kg
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 142359
SVRLBF
NEC063-111-150030-
/O.NEW.KLBF.SV.W.0299.080714T2359Z-080715T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF CURTIS...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 730 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BRADY TO JEFFREY CANYON STATE
  WILDLIFE MANAGEMENT AREA TO CURTIS...OR ALONG A LINE EXTENDING FROM
  21 MILES EAST OF NORTH PLATTE TO 22 MILES NORTHEAST OF CURTIS TO
  CURTIS...AND MOVING EAST AT 37 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 30 MILE MARKER 210 BY 705 PM CDT...
  HIGHWAY 23 MILE MARKER 110 AND FARNAM BY 715 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4061 10057 4092 10042 4103 10052 4104 10021
      4070 10020 4070 9998 4068 9997
TIME...MOT...LOC 2359Z 257DEG 32KT 4104 10035 4094 10030
          4066 10041

$$

13
2 follow-up statements
000 
WWUS53 KLBF 150013
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT MON JUL 14 2008

NEC063-111-150030-
/O.CON.KLBF.SV.W.0299.000000T0000Z-080715T0030Z/
LINCOLN NE-FRONTIER NE-
713 PM CDT MON JUL 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HIGHWAY 30 MILE MARKER 210
TO MOOREFIELD...OR ALONG A LINE EXTENDING FROM 28 MILES SOUTH OF
ARNOLD TO 25 MILES NORTHEAST OF CURTIS TO 10 MILES EAST OF CURTIS...
MOVING EAST AT 35 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4061 10057 4092 10042 4103 10052 4104 10021
      4070 10020 4070 9998 4068 9997
TIME...MOT...LOC 0013Z 257DEG 32KT 4103 10021 4093 10019
          4066 10028

$$

13
000 
WWUS53 KLBF 150031
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 PM CDT MON JUL 14 2008

NEC063-111-150041-
/O.EXP.KLBF.SV.W.0299.000000T0000Z-080715T0030Z/
LINCOLN NE-FRONTIER NE-
731 PM CDT MON JUL 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES HAS EXPIRED...

THE LINE OF STORMS RESPONSIBLE FOR 60 MPH WINDS GUSTS AND NICKEL 
SIZE HAIL ACROSS SOUTHEAST LINCOLN COUNTY HAS MOVED EAST. ADDITIONAL 
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS EVENING WITH SEVERE 
WEATHER STILL POSSIBLE THROUGH SUNSET.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4061 10057 4092 10042 4103 10052 4104 10021
      4070 10020 4070 9998 4068 9997
TIME...MOT...LOC 0013Z 257DEG 32KT 4101 10020 4091 10019
          4065 10028

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:58 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 14, 2:58 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT MON JUL 14 2008

.DISCUSSION...

SURFACE CONVERGENCE FOCUSED NEAR A LINE FROM OGALLALA THROUGH
STAPLETON AND BASSETT EARLY THIS AFTERNOON. LARGE SCALE ASCENT
ASSOCIATED WITH THE APPROACH OF MID LVL DISTURBANCE MOVING THROUGH
SERN WY/NCTRL CO ATTM WILL BE A FOCUS FOR ISOLATED TO SCATTERED TSTM
DEVELOPMENT AFTER 21Z. 35-45 KT OF 0-6 KM BULK SHEAR...SUGGESTS THAT
A FEW OF THESE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL AS
WELL AS DAMAGING SFC WINDS AND LOCALLY HEAVY RAINFALL INTO EARLY
THIS EVENING.

MOISTURE TRANSPORT WILL PERSIST NEAR AND SOUTH OF BOUNDARY AS A 40
KT LLJ DEVELOPS ACROSS SRN NEBR. THE INFLUX OF MOISTURE ALONG WITH
CONVERGENCE ON THE NOSE OF THE LLJ APPEAR TO FAVOR POSSIBLE MCS
DEVELOPMENT FOR AREAS SOUTH OF HIGHWAYS 91 AND 2/ AND EAST OF
HIGHWAY 83. HIGHEST POPS HAVE BEEN SHIFTED FURTHER SOUTHEAST THAN
PREVIOUS FCST.

A WARM FRONT WILL LIFT NORTH TO NEAR THE NEBR/SD BORDER BY 00Z WED.
HIGH TEMPERATURES WILL RISE A COUPLE DEGREES FROM TODAY INTO THE MID
90S.  S/W RIDGING AND MID LVL WARMING WILL EFFECTIVELY CAP THE ATMOS
ACROSS THE SERN HALF OF FA DURING LATE AFTN...AS ISOLATED TSTM
REMAIN POSSIBLE ACROSS THE NORTHWEST.

DURING TUESDAY NIGHT...THE FOCUS FOR A NOCTURNAL MCS IS FAVORABLE IN
NCTRL NEBR (MOST LIKELY CONGEALING IN CHERRY AND BROWN COUNTY) AIDED
AGAIN BY LLVL JET...PROPAGATING TO THE SOUTHEAST PER CORFIDI VECTOR
AND THKNS DIFLUENCE. POPS NEAR 30 PECENT PORTIONS OF NCTRL NEBR.

WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO
MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A
REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED
SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR EAST OF
CODY NEBR IN CHERRY COUNTY. THIS WILL BE THE FAVORED AREA FOR A
SMALL MCS. POPS NEAR 30 PERCENT FOR FAR NRN NEBR.

BEST TSTM CHC WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO NEAR OR BELOW
13C FOR MOST OF FORECAST AREA IS SUGGESTIVE OF MORE WIDESPREAD
SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO
2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVER
WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOOD WILL BE
PRESENT THURSDAY AFTN AND THUR NIGHT.

SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY. THE
JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SUNDAY
NIGHT WITH COOLER MONDAY. FOR NOW FOLLOWED HPC TEMPS WITH UPPER 80S
TO LOWER 90S FOLLOWED.

&&

.AVIATION...

STRONG MOISTURE RETURN TO WESTERN AND NORTH CENTRAL NEBRASKA AND
STRONG HEATING WILL LEAD TO SCATTERED CONVECTION OVER THE AREA
DURING THE EVENING HOURS...POSSIBLY CONTINUING INTO THE EARLY
MORNING HOURS. CONDITIONS NEAR THESE STORMS MAY DROP INTO THE MVFR
CATEGORY DUE TO LIMITED VSBYS IN THE RAIN SHOWERS. WINDS AND HAILS
WILL BE THREATS TO LIGHT AIRCRAFT NEAR THESE STORMS AS WELL. THE
ADDED MOISTURE TO THE LOWER ATMOSPHERE COMBINED WITH AREAS OF
RAINFALL MAY LEAD TO THE PRODUCTION OF STRATUS ACROSS WESTERN
NEBRASKA BUT CONFIDENCE IS LOW IN PLACEMENT AND COVERAGE TO PLACE IN
TAF FORECASTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/13
Hazardous weather outlook, Jul 14, 3:35 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT MON JUL 14 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT MON JUL 14 2008 /235 PM MDT MON JUL 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A RETURN OF MOISTURE TO PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA COMBINED WITH STRONG HEATING HAS ALLOWED THE ATMOSPHERE
TO BECOME MODERATELY UNSTABLE. AS A RESULT SCATTERED THUNDERSTORM
DEVELOPMENT IS EXPECTED THROUGH AT LEAST THE LATE EVENING
HORUS...A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. THE MAIN AREA OF
CONCERN WILL BE ALONG AND EAST OF A BIG SPRINGS TO THEDFORD TO
SPRINGVIEW LINE.

THESE STORMS SHOULD TRACK TO THE SOUTHEAST THROUGH THE LATE
EVENING AND MAY PERSIST INTO THE EARLY MORNING HOURS ACROSS
PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. THE MAIN THREAT WILL
BE FROM HEAVY RAINFALL...THROUGH ISOLATED REPORTS OF LARGE HAIL
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE TUESDAY THROUGH
SUNDAY. A WEAK STATIONARY FRONT WILL WAFFLE NORTH AND SOUTH
THROUGH NEBRASKA AND PARTS OF THE CENTRAL PLAINS PROVIDING FOCUS
FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. A FEW STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL...WIND DAMAGE AND
INTENSE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Jul 14, 6:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             3 S NORTH PLATTE        41.09N 100.77W
07/14/2008  E1.00 INCH       LINCOLN            NE   NWS EMPLOYEE

            THUNDERSTORM WIND GUSTS ESTIMATED AT 60 MPH BY NWS
            EMPLOYEE.

&&

MBYRD
Local storm report, Jul 14, 6:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             NORTH PLATTE            41.13N 100.77W
07/14/2008  E0.75 INCH       LINCOLN            NE   NWS EMPLOYEE

            WINDS GUSTING ESTIMATED AT 50 MPH.

&&

MBYRD
Local storm report, Jul 14, 6:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
637 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 WNW WELLFLEET         40.78N 100.82W
07/14/2008  E0.25 INCH       LINCOLN            NE   PUBLIC

            NICKEL SIZE HAIL COVERING THE GROUND.

&&

MBYRD
Local storm report, Jul 14, 6:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     NORTH PLATTE            41.13N 100.77W
07/14/2008                   LINCOLN            NE   NWS EMPLOYEE

            SIX INCH TREE BRANCH BROKEN BY THUNDERSTORM WIND GUST.

&&

MBYRD
Local storm report, Jul 14, 6:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 WNW WELLFLEET         40.78N 100.82W
07/14/2008  E0.88 INCH       LINCOLN            NE   PUBLIC

            NICKEL SIZE HAIL COVERING THE GROUND.

&&

13
Local storm report, Jul 14, 6:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             10 S STAPLETON          41.34N 100.51W
07/14/2008  E0.75 INCH       LINCOLN            NE   PUBLIC

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:38 PM CDTTornado WarningLBFPerkins37 min
Jul 14, 4:47 PM CDTTornado WarningLBFKeith43 min
Jul 14, 5:00 PM CDTSevere Thunderstorm WarningLBFKeith45 min
Jul 14, 5:16 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins44 min
Jul 14, 6:01 PM CDTSevere Thunderstorm WarningLBFLincoln44 min
Jul 14, 6:20 PM CDTSevere Thunderstorm WarningLBFLincoln40 min
Jul 14, 6:39 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan, McPherson51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.